Poincaré inequalities and hitting times
Annales de l'I.H.P. Probabilités et statistiques, Volume 49 (2013) no. 1, p. 95-118

Equivalence of the spectral gap, exponential integrability of hitting times and Lyapunov conditions is well known. We give here the correspondence (with quantitative results) for reversible diffusion processes. As a consequence, we generalize results of Bobkov in the one dimensional case on the value of the Poincaré constant for log-concave measures to superlinear potentials. Finally, we study various functional inequalities under different hitting times integrability conditions (polynomial,…). In particular, in the one dimensional case, ultracontractivity is equivalent to a bounded Lyapunov condition.

L'équivalence entre le trou spectral, l'intégrabilité exponentielle des temps de retour et des conditions de Lyapunov est bien connue pour les chaînes de Markov. Nous donnons ici cette même équivalence (quantitative) pour des diffusions réversibles. Une des conséquences est la généralisation de résultats de Bobkov dans le cas unidimensionnel sur la valeur de la constante de l'inégalité de Poincaré des mesures log-concaves à des potentiels super linéaires. En conclusion, nous étudions diverses inégalités fonctionnelles sous diffŕentes conditions d'intégrabilité des temps de retour (polynomiale,…). En particulier, en dimension 1, nous montrons l'équivalence entre ultracontractivité et condition de Lyapunov bornée.

DOI : https://doi.org/10.1214/11-AIHP447
Classification:  26D10,  39B62,  47D07,  60G10,  60J60
Keywords: poincaré inequalities, Lyapunov functions, hitting times, log-concave measures, Poincaré-Sobolev inequalities
@article{AIHPB_2013__49_1_95_0,
     author = {Cattiaux, Patrick and Guillin, Arnaud and Zitt, Pierre Andr\'e},
     title = {Poincar\'e inequalities and hitting times},
     journal = {Annales de l'I.H.P. Probabilit\'es et statistiques},
     publisher = {Gauthier-Villars},
     volume = {49},
     number = {1},
     year = {2013},
     pages = {95-118},
     doi = {10.1214/11-AIHP447},
     zbl = {1270.26018},
     mrnumber = {3060149},
     language = {en},
     url = {http://www.numdam.org/item/AIHPB_2013__49_1_95_0}
}
Cattiaux, Patrick; Guillin, Arnaud; Zitt, Pierre André. Poincaré inequalities and hitting times. Annales de l'I.H.P. Probabilités et statistiques, Volume 49 (2013) no. 1, pp. 95-118. doi : 10.1214/11-AIHP447. http://www.numdam.org/item/AIHPB_2013__49_1_95_0/

[1] C. Ané, S. Blachère, D. Chafaï, P. Fougères, I. Gentil, F. Malrieu, C. Roberto and G. Scheffer. Sur les inégalités de Sobolev logarithmiques. Panoramas et Synthèses 10. Société Mathématique de France, Paris, 2000. | Zbl 0982.46026

[2] D. Bakry, F. Barthe, P. Cattiaux and A. Guillin. A simple proof of the Poincaré inequality for a large class of probability measures. Electron. Commun. Probab. 13 (2008) 60-66. | MR 2386063 | Zbl 1186.26011

[3] D. Bakry, P. Cattiaux and A. Guillin. Rate of convergence for ergodic continuous Markov processes: Lyapunov versus Poincaré. J. Funct. Anal. 254 (2008) 727-759. | MR 2381160 | Zbl 1146.60058

[4] F. Barthe, P. Cattiaux and C. Roberto. Interpolated inequalities between exponential and Gaussian, Orlicz hypercontractivity and application to isoperimetry. Rev. Mat. Iberoam. 22 (2006) 993-1067. | MR 2320410 | Zbl 1118.26014

[5] S. G. Bobkov. Isoperimetric and analytic inequalities for log-concave probability measures. Ann. Probab. 27 (1999) 1903-1921. | MR 1742893 | Zbl 0964.60013

[6] S. G. Bobkov and C. Houdré. Isoperimetric constants for product probability measures. Ann. Probab. 25 (1997) 184-205. | MR 1428505 | Zbl 0878.60013

[7] S. G. Bobkov and B. Zegarlinski. Entropy bounds and isoperimetry. Mem. Amer. Math. Soc. 176 (2005) 69 pp. | MR 2146071 | Zbl 1161.46300

[8] R. Carmona and A. Klein. Exponential moments for hitting times of uniformly ergodic Markov processes. Ann. Probab. 11 (1983) 648-655. | MR 704551 | Zbl 0523.60064

[9] P. Cattiaux. Calcul stochastique et opérateurs dégénérés du second ordre: I Résolvantes, théorème de Hörmander et applications. Bull. Sci. Math. 114 (1990) 421-462. | MR 1077270 | Zbl 0715.60064

[10] P. Cattiaux. Calcul stochastique et opérateurs dégénérés du second ordre: II Problème de Dirichlet. Bull. Sci. Math. 115 (1991) 81-122. | MR 1086940 | Zbl 0790.60048

[11] P. Cattiaux, P. Collet, A. Lambert, S. Martinez, S. Méléard and J. San Martin. Quasi-stationarity distributions and diffusion models in population dynamics. Ann. Probab. 37 (2009) 1926-1969. | MR 2561437 | Zbl 1176.92041

[12] P. Cattiaux, N. Gozlan, A. Guillin and C. Roberto. Functional inequalities for heavy tailed distributions and application to isoperimetry. Electron. J. Probab. 15 (2010) 346-385. | MR 2609591 | Zbl 1205.60039

[13] P. Cattiaux and A. Guillin. Deviation bounds for additive functionals of Markov processes. ESAIM Probab. Stat. 12 (2008) 12-29. | Numdam | MR 2367991 | Zbl 1183.60011

[14] P. Cattiaux and A. Guillin. Trends to equilibrium in total variation distance. Ann. Inst. Henri Poincaré Probab. Stat. 45 (2009) 117-145. | Numdam | MR 2500231 | Zbl 1202.26028

[15] P. Cattiaux and A. Guillin. Functional inequalities via Lyapunov conditions. In Proceedings of the Summer School on Optimal Transport (Grenoble 2009). To appear, 2010. Available at arXiv:1001.1822.

[16] P. Cattiaux, A. Guillin, F. Y. Wang and L. Wu. Lyapunov conditions for super Poincaré inequality. J. Funct. Anal. 256 (2009) 1821-1841. | MR 2498560 | Zbl 1167.26007

[17] P. Cattiaux and S. Méléard. Competitive or weak cooperative stochastic Lotka-Volterra systems conditioned to non extinction. J. Math. Biol. 60 (2010) 797-829. | MR 2606515 | Zbl 1202.92082

[18] M.-F. Chen. Eigenvalues, Inequalities, and Ergodic Theory. Probab. Appl. (N. Y.). Springer, London, 2005. | MR 2105651 | Zbl 1079.60005

[19] R. Douc, G. Fort and A. Guillin. Subgeometric rates of convergence of f-ergodic strong Markov processes. Stochastic Process. Appl. 119 (2009) 897-923. | MR 2499863 | Zbl 1163.60034

[20] N. Down, S. P. Meyn and R. L. Tweedie. Exponential and uniform ergodicity of Markov processes. Ann. Probab. 23 (1995) 1671-1691. | MR 1379163 | Zbl 0852.60075

[21] P. Fougères. Spectral gap for log-concave probability measures on the real line. In Séminaire de Probabilités XXXVIII 95-123. Lecture Notes in Math. 1857. Springer, Berlin, 2005. | MR 2126968 | Zbl 1081.60010

[22] M. Hairer and J. C. Mattingly. Yet another look at Harris' ergodic theorem for Markov chains. Preprint, 2008. Available at arXiv:0810.2777. | MR 2857021 | Zbl 1248.60082

[23] M. Ledoux. Spectral gap, logarithmic Sobolev constant, and geometric bounds. In Surveys in Differential Geometry, Vol. IX 219-240. Int. Press, Somerville, MA, 2004. | MR 2195409 | Zbl 1061.58028

[24] D. Loukianova, O. Loukianov and S. Song. Poincaré inequality and exponential integrability of hitting times for linear diffusions. Available at ArXiv:0907.0762, 2009. | Numdam | Zbl 1233.60044

[25] P. Mathieu. Hitting times and spectral gap inequalities. Ann. Inst. Henri Poincaré Probab. Stat. 33 (1997) 437-465. | Numdam | MR 1465797 | Zbl 0894.60070

[26] S. P. Meyn and R. L. Tweedie. Markov Chains and Stochastic Stability. Communications and Control Engineering Series. Springer, London, 1993. | MR 1287609 | Zbl 0925.60001

[27] M. Röckner and F. Y. Wang. Weak Poincaré inequalities and L 2 -convergence rates of Markov semi-groups. J. Funct. Anal. 185 (2001) 564-603. | MR 1856277 | Zbl 1009.47028

[28] F. Y. Wang. Functional Inequalities, Markov Processes and Spectral Theory. Science Press, Beijing, 2005.